MDMA (ecstasy) intoxication
- Robert J Hoffman, MD
Robert J Hoffman, MD
- Division of Emergency Medicine
- Sidra Medical and Research Center
- Section Editor
- Stephen J Traub, MD
Stephen J Traub, MD
- Section Editor — Toxicology
- Associate Professor of Emergency Medicine
- Mayo Medical School
- Deputy Editor
- Jonathan Grayzel, MD, FAAEM
Jonathan Grayzel, MD, FAAEM
- Senior Deputy Editor — UpToDate
- Deputy Editor — Emergency Medicine (Adult and Pediatric)
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Assistant Professor of Emergency Medicine
- University of Massachusetts Medical School
MDMA (3,4-methylenedioxymethamphetamine, also commonly called “Molly” or “ecstasy”) is a synthetic compound with structural and pharmacologic similarities to both amphetamines and mescaline. First developed in 1914 as an appetite suppressant, MDMA found use as a psychotherapeutic agent during the 1970s [1,2]. However, its potential for abuse was quickly recognized, leading government agencies to place tight restrictions on its use [3,4].
MDMA is a commonly abused drug, particularly among young party-goers at electronic dance music venues, including dance clubs and large music festivals. Typical effects include feelings of euphoria, wakefulness, intimacy, sexual arousal, and disinhibition .
The clinical features and management of acute MDMA intoxication will be reviewed here. A summary table to facilitate emergency management is provided (table 1). Detailed discussions of related issues, such as serotonin syndrome, severe hyperthermia, and a general discussion of the poisoned patient are found separately. (See "Serotonin syndrome (serotonin toxicity)" and "Severe nonexertional hyperthermia (classic heat stroke) in adults" and "General approach to drug poisoning in adults" and "Approach to the child with occult toxic exposure".)
Abuse of MDMA fluctuates [6,7]. Use among adults may be decreasing overall, but this may not be true of adolescents. In 1996, 5.7 percent of United States 12th grade students reported using MDMA, but in 2013 4.4 percent of 12th grade students did so. The number of younger users may be due in part to the erroneous belief that MDMA provides a “safe” high. In fact, MDMA shares toxicities with amphetamine, in addition to unique adverse effects, and adverse events including deaths associated with its use have increased since 2013. A number of electronic dance music festivals in the United States have experienced partygoer deaths from MDMA use [8,9]. As experimental use of MDMA to treat a number of psychiatric disorders (eg, posttraumatic stress) increases, more persons may become exposed to MDMA .
PHARMACOLOGY AND CELLULAR TOXICOLOGY
MDMA (3,4-methylenedioxymethamphetamine) is a sympathomimetic amphetamine that causes release of endogenous catecholamines (particularly norepinephrine and dopamine) and blocks their reuptake into presynaptic vesicles.
Subscribers log in hereTo continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:Literature review current through: Jul 2017. | This topic last updated: Apr 28, 2016.References
- Christophersen AS. Amphetamine designer drugs - an overview and epidemiology. Toxicol Lett 2000; 112-113:127.
- Shulgin AT. The background and chemistry of MDMA. J Psychoactive Drugs 1986; 18:291.
- Rosenbaum M. Ecstasy: America's new "reefer madness". J Psychoactive Drugs 2002; 34:137.
- Kalant H. The pharmacology and toxicology of "ecstasy" (MDMA) and related drugs. CMAJ 2001; 165:917.
- Arria AM, Yacoubian GS Jr, Fost E, Wish ED. The pediatric forum: ecstasy use among club rave attendees. Arch Pediatr Adolesc Med 2002; 156:295.
- Johnston, LD, O'Malley, PM, Bachman, JG. Monitoring the future: national results on adolescent drug use: overview of key findings 2001. National Institutes of Health, Publication no. 02-5105, National Institute on Drug Abuse, Bethesda 2001.
- Palamar JJ, Kamboukos D. An examination of sociodemographic correlates of ecstasy use among high school seniors in the United States. Subst Use Misuse 2014; 49:1774.
- McKinley JC. Overdoses of 'Molly led to electric zoo deaths. The New York Times. September 12, 2013. http://artsbeat.blogs.nytimes.com/2013/09/12/overdoses-of-molly-led-to-electric-zoo-deaths/?_php=true&_type=blogs&_r=0 (Accessed on July 07, 2014).
- Armenian P, Mamantov TM, Tsutaoka BT, et al. Multiple MDMA (Ecstasy) overdoses at a rave event: a case series. J Intensive Care Med 2013; 28:252.
- Amoroso T. The Psychopharmacology of ±3,4 Methylenedioxymethamphetamine and its Role in the Treatment of Posttraumatic Stress Disorder. J Psychoactive Drugs 2015; 47:337.
- Rochester JA, Kirchner JT. Ecstasy (3,4-methylenedioxymethamphetamine): history, neurochemistry, and toxicology. J Am Board Fam Pract 1999; 12:137.
- Shannon M. Methylenedioxymethamphetamine (MDMA, "Ecstasy"). Pediatr Emerg Care 2000; 16:377.
- Colado MI, Williams JL, Green AR. The hyperthermic and neurotoxic effects of 'Ecstasy' (MDMA) and 3,4 methylenedioxyamphetamine (MDA) in the Dark Agouti (DA) rat, a model of the CYP2D6 poor metabolizer phenotype. Br J Pharmacol 1995; 115:1281.
- Wu D, Otton SV, Inaba T, et al. Interactions of amphetamine analogs with human liver CYP2D6. Biochem Pharmacol 1997; 53:1605.
- Thompson JP. Acute effects of drugs of abuse. Clin Med (Lond) 2003; 3:123.
- Lai TI, Hwang JJ, Fang CC, Chen WJ. Methylene 3, 4 dioxymethamphetamine-induced acute myocardial infarction. Ann Emerg Med 2003; 42:759.
- Mas M, Farré M, de la Torre R, et al. Cardiovascular and neuroendocrine effects and pharmacokinetics of 3, 4-methylenedioxymethamphetamine in humans. J Pharmacol Exp Ther 1999; 290:136.
- Caballero F, Lopez-Navidad A, Cotorruelo J, Txoperena G. Ecstasy-induced brain death and acute hepatocellular failure: multiorgan donor and liver transplantation. Transplantation 2002; 74:532.
- Case records of the Massachusetts General Hospital. Weekly clinicopathological exercises. Case 6-2001. A 17-year-old girl with marked jaundice and weight loss. N Engl J Med 2001; 344:591.
- Callaway CW, Clark RF. Hyperthermia in psychostimulant overdose. Ann Emerg Med 1994; 24:68.
- Madhok A, Boxer R, Chowdhury D. Atrial fibrillation in an adolescent--the agony of ecstasy. Pediatr Emerg Care 2003; 19:348.
- Duflou J, Mark A. Aortic dissection after ingestion of "ecstasy" (MDMA). Am J Forensic Med Pathol 2000; 21:261.
- Kahn DE, Ferraro N, Benveniste RJ. 3 cases of primary intracranial hemorrhage associated with "Molly", a purified form of 3,4-methylenedioxymethamphetamine (MDMA). J Neurol Sci 2012; 323:257.
- Johnson J, Patel S, Saraf-Lavi E, et al. Posterior spinal artery aneurysm rupture after 'Ecstasy' abuse. BMJ Case Rep 2014; 2014.
- Williams H, Dratcu L, Taylor R, et al. "Saturday night fever": ecstasy related problems in a London accident and emergency department. J Accid Emerg Med 1998; 15:322.
- Carvalho M, Pontes H, Remião F, et al. Mechanisms underlying the hepatotoxic effects of ecstasy. Curr Pharm Biotechnol 2010; 11:476.
- Andreu V, Mas A, Bruguera M, et al. Ecstasy: a common cause of severe acute hepatotoxicity. J Hepatol 1998; 29:394.
- Mueller PD, Korey WS. Death by "ecstasy": the serotonin syndrome? Ann Emerg Med 1998; 32:377.
- Martin TG. Serotonin syndrome. Ann Emerg Med 1996; 28:520.
- Sternbach H. The serotonin syndrome. Am J Psychiatry 1991; 148:705.
- Bodner RA, Lynch T, Lewis L, Kahn D. Serotonin syndrome. Neurology 1995; 45:219.
- Hartung TK, Schofield E, Short AI, et al. Hyponatraemic states following 3,4-methylenedioxymethamphetamine (MDMA, 'ecstasy') ingestion. QJM 2002; 95:431.
- Pollan S, Tadjziechy M. Esmolol in the management of epinephrine- and cocaine-induced cardiovascular toxicity. Anesth Analg 1989; 69:663.
- Sand IC, Brody SL, Wrenn KD, Slovis CM. Experience with esmolol for the treatment of cocaine-associated cardiovascular complications. Am J Emerg Med 1991; 9:161.
- Lange RA, Cigarroa RG, Flores ED, et al. Potentiation of cocaine-induced coronary vasoconstriction by beta-adrenergic blockade. Ann Intern Med 1990; 112:897.
- Catravas JD, Waters IW. Acute cocaine intoxication in the conscious dog: studies on the mechanism of lethality. J Pharmacol Exp Ther 1981; 217:350.
- Gay GR, Loper KA. The use of labetalol in the management of cocaine crisis. Ann Emerg Med 1988; 17:282.
- Gay GR, Loper KA. Control of cocaine-induced hypertension with labetalol. Anesth Analg 1988; 67:92.
- Mariani PJ. Pseudoephedrine-induced hypertensive emergency: treatment with labetalol. Am J Emerg Med 1986; 4:141.
- Sofuoglu M, Brown S, Babb DA, et al. Effects of labetalol treatment on the physiological and subjective response to smoked cocaine. Pharmacol Biochem Behav 2000; 65:255.
- Smith M, Garner D, Niemann JT. Pharmacologic interventions after an LD50 cocaine insult in a chronically instrumented rat model: are beta-blockers contraindicated? Ann Emerg Med 1991; 20:768.
- Boehrer JD, Moliterno DJ, Willard JE, et al. Influence of labetalol on cocaine-induced coronary vasoconstriction in humans. Am J Med 1993; 94:608.
- Richards DA, Prichard BN, Boakes AJ, et al. Pharmacological basis for antihypertensive effects of intravenous labetalol. Br Heart J 1977; 39:99.
- PHARMACOLOGY AND CELLULAR TOXICOLOGY
- CLINICAL FEATURES
- Vital signs
- Cardiovascular stimulation
- Hyperthermia and related effects
- Manifestations of hyponatremia
- Serotonin syndrome findings
- DIFFERENTIAL DIAGNOSIS
- LABORATORY EVALUATION
- Initial resuscitation
- - Airway
- - Breathing
- - Circulation
- Gastrointestinal decontamination
- Cardiac effects
- Psychomotor agitation
- Serotonin syndrome
- ADDITIONAL RESOURCES
- SOCIETY GUIDELINE LINKS
- SUMMARY AND RECOMMENDATIONS
- Pharmacology and presentation